Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Mar 15, 2008, 5:42 PM PDT for San Benito County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2008, 5:42 PM PDT (00:42 UTC)
- Expired
- Mar 15, 2008, 6:30 PM PDT
- In force
- 48 min
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
County San Benito County, CA
The radar
The San Francisco radar (KMUX), 87 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 0.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMTR 160043 SVRMTR CAC069-160130- /O.NEW.KMTR.SV.W.0001.080316T0042Z-080316T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN FRANCISCO CA 542 PM PDT SAT MAR 15 2008 THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SAN BENITO COUNTY IN WESTERN CALIFORNIA... * UNTIL 630 PM PDT * AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL SAN BENITO COUNTY...OR 12 MILES SOUTHEAST OF HOLLISTER...AND MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL SECTIONS OF SAN BENITO COUNTY TO THE EAST OF HIGHWAY 25. THE STORM WILL PASS OVER COUNTY ROAD J1 SHORTLY. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND HAS A HISTORY OF PRODUCING FREQUENT LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...TAKE ACTION TO PROTECT YOURSELF AND PROPERTY. LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117 TIME...MOT...LOC 0042Z 349DEG 10KT 3674 12122 $$ DYKEMA
2 follow-up statements
000 WWUS56 KMTR 160102 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 558 PM PDT SAT MAR 15 2008 CAC069-160130- /O.CON.KMTR.SV.W.0001.000000T0000Z-080316T0130Z/ SAN BENITO CA- 558 PM PDT SAT MAR 15 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR CENTRAL SAN BENITO COUNTY... AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CENTRAL SAN BENITO COUNTY AND IS MOVING SOUTH AT ABOUT 10 MPH. THE STORM WAS LOCATED JUST TO THE EAST OF PINNACLES NATIONAL MONUMENT NEAR HIGHWAY 25 AND HAS A HISTORY OF PRODUCING FREQUENT LIGHTNING. THE SEVERE THUNDERSTORM WILL REMAIN OVER MOSTLY RURAL AREAS OF SAN BENITO COUNTY...BUT WILL IMPACT TRAVEL ON HIGHWAY 25 NEAR PINNACLES NATIONAL MONUMENT. IF YOU ARE IN THE PATH OF THIS STORM...TAKE ACTION TO PROTECT YOURSELF AND YOUR PROPERTY. LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117 TIME...MOT...LOC 0058Z 349DEG 10KT 3670 12121 $$ DYKEMA
000 WWUS56 KMTR 160133 SVSMTR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN FRANCISCO CA 628 PM PDT SAT MAR 15 2008 CAC069-160138- /O.EXP.KMTR.SV.W.0001.000000T0000Z-080316T0130Z/ SAN BENITO CA- 628 PM PDT SAT MAR 15 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BENITO COUNTY WILL EXPIRE AT 630 PM PDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THE SEVERE THUNDERSTORM IN CENTRAL SAN BENITO COUNTY HAS MOVED TO THE SOUTH OF THE WARNING AREA. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL SAN BENITO COUNTY AND NORTH CENTRAL MONTEREY COUNTY UNTIL 645 PM. LAT...LON 3662 12099 3654 12120 3677 12130 3682 12117 TIME...MOT...LOC 0128Z 349DEG 10KT 3662 12119 $$ DYKEMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:52 PM PDT, 2 hours 50 minutes earlier.
Area forecast discussion, Mar 15, 2:52 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
252 PM PDT SAT MAR 15 2008
.DISCUSSION...AS OF 2:52 PM PDT SATURDAY...SHOWER ACTIVITY HAS
RAMPED UP OVER INLAND AREAS...AS EXPECTED. NUMEROUS REPORTS OF
SMALL HAIL...PEA SIZED...HAVE FILTERED INTO THE OFFICE THROUGHOUT THE
DAY. CURRENT RADAR IMAGERY SHOWS MOST OF THE SHOWER ACTIVITY
OCCURRING ALONG THE NAPA/SONOMA COUNTY LINE AS WELL AS OVER THE
HIGHER TERRAIN OF SAN BENITO AND MONTEREY COUNTIES. NO LIGHTNING HAS
BEEN DETECTED IN OUR CWA AS OF YET...BUT A SPOTTER JUST CALLED IN TO
REPORT THUNDER IN CALISTOGA. EXPECT THE SHOWER ACTIVITY TO RAMP DOWN
TONIGHT AS THE UPPER LOW MOVES TO THE SOUTH AND EAST. GUSTY NORTHERLY
WINDS ARE EXPECTED IN ITS WAKE ACROSS OUR DISTRICT AS SURFACE
PRESSURE GRADIENTS TIGHTEN ALONG THE COAST WITH 20-30 MPH WINDS
POSSIBLE AT HIGHER ELEVATIONS TONIGHT AND SUNDAY.
SUNDAY COULD SEE A FEW RESIDUAL SHOWERS IN THE MORNING...MAINLY
ACROSS THE SOUTHERN PORTION OF THE DISTRICT...BUT HIGH PRESSURE ALOFT
WILL CONTINUE TO BUILD ALONG THE COAST FOR A WARMING AND DRYING TREND
HEADING INTO MIDWEEK. NEXT CHANCES FOR RAIN COMES AFTER MIDWEEK WHEN
ANOTHER UPPER TROUGH MOVES ACROSS THE WEST. HAVE BROADBRUSHED
SLIGHT CHANCE POPS ACROSS MOST AREAS FROM MIDWEEK ON.
&&
.AVIATION...AS OF 10:50 AM PDT SATURDAY...SHOWERS ARE STILL OCCURRING
SOUTH OF THE SAN FRANCISCO BAY DUE TO AN UNSTABLE AIRMASS AND AN
UPPER LEVEL LOW SWINGING ACROSS THE AREA. CIGS SHOULD REMAIN BKN030-
040 TODAY BEFORE SCATTERING OUT LATER THIS EVENING. RESIDUAL MOISTURE
AND AN UNSTABLE AIRMASS COUPLED WITH SURFACE CONVERGENCE COULD LEAD
TO SOME ISOLATED THUNDERSTORMS LATER THIS EVENING.
IN VICINITY OF SFO...SKIES ARE SCATTERING OUT BEHIND THE TROUGH
AXIS WITH A FEW LOW CLOUDS LINGERING. AIRMASS IS RATHER UNSTABLE SO
EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH HEATING OF THE
DAY. WINDS WILL INCREASE OUT OF THE WEST NORTHWEST TO APPROXIMATELY
20 KTS GUSTING TO 28 KT. GUSTS COULD BE GREATER NEAR THUNDERSTORMS.
EXPECT THUNDERSTORM THREAT TO DIMINISH BY 00Z THIS EVENING. TURBULENT
MIXING AND COLD AIR ADVECTION SHOULD KEEP LOW CLOUDS OUT OF THE BAY
AREA TONIGHT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TNGT...SCA...ALL COASTAL WATERS...SF BAY AND MONTEREY BAY.
SCA...ROUGH BAR.
PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: LARRY
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, Mar 15, 5:48 AM PDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA 548 AM PDT SAT MAR 15 2008 CAZ006-505>518-161300- SAN FRANCISCO- COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE- MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-BIG SUR COAST- SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- 548 AM PDT SAT MAR 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA. .DAY ONE...SATURDAY AND SATURDAY NIGHT A STORM SYSTEM CURRENTLY MOVING THROUGH CALIFORNIA WILL KICK OFF SHOWERS AND ISOLATED THUNDERSTORMS THROUGHOUT THE DISTRICT TODAY. BRIEF HEAVY RAIN AND SMALL HAIL ARE BOTH POSSIBLE WITH THESE SHOWERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HIGH PRESSURE WILL BUILD BACK OVER THE AREA. AS IT RETURNS...THE PRESSURE GRADIENT ON SUNDAY WILL INCREASE WHICH WILL CAUSE BREEZY CONDITIONS IN MANY COASTAL AREAS ALONG WITH LOCATIONS IN MONTEREY AND SAN BENITO COUNTIES. GENERALLY DRY WEATHER IS EXPECTED FOR NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS PER STANDARD OPERATING PROCEDURES. BELL
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:15 PM PDT | Severe Thunderstorm Warning | MTR | Monterey, San Benito | 30 min |
| Mar 15, 6:49 PM PDT | Severe Thunderstorm Warning | MTR | Monterey | 41 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.